Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Diagnosed homozygous for C282 mutation in HFE gene. Arthritic and painful joints, frequent pSVT.Can phlebotomy resolve SVT, halt arthritis ?

User rating for this question
Very Good
Answered by

Practicing since : 1988
Answered : 43 Questions
Hemochromatosis and SVT :

I am female, 50 and have just been diagnosed as homozygous for the C282 mutation in the HFE gene. Ferritin level is 471. Tests showed no signs of liver or other organ problems - liver enzymes are well within normal limits.I started developing all kinds of health problems around age 45 (5 years after I started using the Mirena IUD and menstruation ceased,which I did not mind). My joints became arthritic and painful, I became easily fatigued and lately could not even jog 2km, which was really frustrating. I could not do 10 push-ups in a row due to weakness and became very injury-prone. I also developed frequent episodes of pSVT, often at night. A doctor picked up the high ferritin level when I went for a comprehensive health assessment recently to try and find out what was going on with me. The bothersome symptoms make sense now. My question: will phlebotomy reverse the weakness, resolve the SVT and halt the arthritis? I do have (hereditary) high BP and take 12.5 mg metoprolol twice a day, which helps with the heart rhythm problem and keeps my BP around 110/75. An EKG and stress test at the health assessment were normal, but I was completely exhausted after 9 mins on the treadmill, even though I exercise 5 times/week and am not overweight. I just cannot get fit! Many family members on my father' side, including my dad, had sudden MI's and died in their 40's and 50's. Nobody has ever been diagnosed with hemochromatosis. I also have factor V Leiden (heterozygous) and I suppose that, combined with an abnormal heart rhythm and hypertension can be lethal if untreated. I just want to get fit and pain-free again - is that possible? I am getting my children tested as well.
Posted Mon, 30 Apr 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Gopi A 12 hours later

Thanks for the query.

I have gone through your query. Arthritis and easy fatigue is likely to be related to your haemochromatosis. However I am not sure ‘Paroxysmal Supraventricular tachycardia (PSVT)’ is related to haemochromatosis.
Ventricular ectopics may be seen secondary to a form of cardiomyopathy. But I have not seen any reports of supraventricular tachycardia (SVT) due to iron overload. Atrial fibrillation is a very nonspecific arrhythmia and this type of SVT may be explainable but not PSVT.

Early treatment is likely to improve the symptoms significantly and may even reverse part of hemochromatosis.
As you do have a strong family history of ischaemic heart disease, you will need to get investigated. We should not assume that all your symptoms (PSVT) are due to iron overload since you specifically when you feel that your exercise capacity has come down.

Presence of ‘change the course of your illness but may make you more prone for thrombotic episodes like XXXXXXX vein thrombosis and pulmonary embolism. But since you are heterozygous, there is a good chance that you might remain asymptomatic. So do not worry.

In simple words, to answer your queries,
1. I do not think PSVT is related to iron over load.
2. PSVT is not a life threatening condition. You need not be worried about PSVT. But you do need to take care of your hypertension and keep a check for onset of ischaemic or coronary heart disease. It is a good idea to get your children checked so that you can take early measures.
3. You can consider phlebotomy under guidance of a hematologist to treat other symptoms of hemochromatosis.
4. You will need to discuss with a hematologist as well as a cardiologist. This combined treatment may be needed to for effective treatment of your health problems.

Hope I have answered your query. Should you have any other concerns; I will be available to address them.

With regards,
Dr. A. Gopi
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor